How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Anna Your Own Question
Anna, Dog Expert, Biologist
Category: Dog
Satisfied Customers: 11071
Experience:  35 years training & showing dogs. Written articles for Dog Fancy, Dogs, Dog World.
Type Your Dog Question Here...
Anna is online now
A new question is answered every 9 seconds

I accidentally gave my dogs too much glucosamine (I gave ...

Customer Question

I accidentally gave my dogs too much glucosamine (I gave them the equine dose) and now they have diarrhea. They have had this for two days and they smell like metal. Do I need to get them to a vet?
Submitted: 8 years ago.
Category: Dog
Expert:  Anna replied 8 years ago.

This is quite a large overdose, and since the diarrhea has gone on for two days, it would be a good idea to call your vet. The main documented symptom of glucosamine overdose is diarrhea, but glucosamine hasn't been studied well enough to know if there may be other side-effects at high dosages. However, there probably isn't much risk of other serious side-effects. Since the dogs have had diarrhea for two days, and the Pepto didn't help, a vet visit is in order. Several days of uncontrolled diarrhea can lead to dehydration.

If you have additional questions about this, just let me know by clicking on REPLY.


(If you find my answer helpful, please click on ACCEPT. I don't get paid until you do. Thank you.)
Anna and 2 other Dog Specialists are ready to help you
Customer: replied 8 years ago.
Expert:  Anna replied 8 years ago.
Yes, you can give more Pepto Bismol. You can use 1/4 tablet per 20 lbs. of body weight, three times per day. However, if any of the dogs are on other medications, have liver, kidney, or stomach problems, or endocrine disorders such as Cushings disease, you wouldn't want to use Pepto Bismol for that dog.

Use unflavored Pedialyte to hydrate. Start with one syringe of it, followed by a second dose 10 minutes later, then a third 10 minutes after that. Following the third dose, you can give it once per hour during the hours you're awake. Monitor the dogs by picking up the scruff of the neck into a peak. If it settles quickly back onto the neck, they're probably hydrated. If a peak remains, dehydration is likely. You can adjust the Pedialyte accordingly.

It may also help to mix some plain canned pumpkin (not sweetened pie filling) into their food. Pumpkin has a normalizing effect on the stool, and often helps with both diarrhea and constipation.

A bland diet may also help. Well-cooked white rice with boiled chicken breast or lean hamburger would be an example.

I remain concerned that the diarrhea has gone on for so long, and my first recommendation still is to see a vet, but the above measures may help. Again, if you have more questions or concerns just let me know. I hope the problem clears up quickly.


I'm posting this as an information request so you won't be asked to pay again. There's no need to reply unless you need additional information. Thank you for the accept.
Customer: replied 8 years ago.

The dogs are fine now.
Expert:  Anna replied 8 years ago.
You're welcome, and I'm glad to hear the dogs are fine. What a relief that must be.


Related Dog Questions